Back to Ask the Diabetes Team Ask the Diabetes Team

From East Brunswick, New Jersey, USA:

I have many puffy areas in my abdomen from injecting insulin there, and I have become more diligent about rotating my injection sites. Is there anything else I can do to eliminate these puffy areas?


I am assuming that the puffy areas you are referring to are areas of lipohypertrophy. This term refers to the fact that very high levels of insulin in the subcutaneous fat areas causes an increase in the amount of fat tissue. This can have negative impact on blood sugar control because the insulin absorption can be dramatically changed if the injections sites continue in the involved areas. This is often the case because the areas of lipohypertrophy don't hurt as much as other normal areas when the insulin is injected.

If the lipohypertrophy is new and is identified early, discontinuation of the use of these areas for injections may allow the area to return to normal over months. On the other hand, areas that have been used for years may not regress. The best bet is to avoid having it occur at all. I routinely inspect the areas of injection for my patients with each visit, and I would recommend all patients on insulin do the same with their providers. If all else fails, the areas may be surgically modified to remove the abnormal areas.


Original posting 18 Jul 2003
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.